Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 133, NWS Omaha, NE

June 13, 2011Burt County, Cuming County, Thurston County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 13, 2011, 7:53 AM CDT for Burt County, Cuming County, Thurston County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2011, 7:53 AM CDT (12:53 UTC)
Expired
Jun 13, 2011, 8:45 AM CDT
In force
52 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Burt County, NE, Cuming County, NE, Thurston County, NE

The radar

The Omaha radar (KOAX), 74 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:15 AM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 13, 3:15 AM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT MON JUN 13 2011

.DISCUSSION...
PRECIPITATION CHANCES OVER THE NEXT COUPLE OF DAYS CONTINUE TO BE
THE PRIMARY FORECAST CHALLENGE.

TAIL END OF MCS MOVING ACROSS THE NORTHERN PLAINS WAS RIDING THE
NEBRASKA SOUTH DAKOTA BORDER THIS MORNING...AND HAS RECENTLY
EXHIBITED A GRADUAL TURN TO THE SOUTHEAST INTO MODEST LOW LEVEL JET.
THIS ACTIVITY WILL AFFECT NORTHEAST NEBRASKA EARLY THIS
MORNING...AND EVENTUALLY ROLL THROUGH WEST CENTRAL IOWA AS LOW LEVEL
JET MAINTAINS CONVECTION THIS MORNING. TO THE SOUTH...MID LEVEL WARM
ADVECTION REGIME WAS TRYING TO SPARK CONVECTION IN NORTH CENTRAL AND
NORTHEAST KANSAS AS MODELS HAVE ADVERTISED OVER THE LAST COUPLE OF
DAYS...WITH 00Z MODELS NO DIFFERENT. 40KT LOW LEVEL JET WAS FEEDING
THIS AREA...SO COULD STILL SEE SOME STORMS ROLL THROUGH SOUTHEAST
NEBRASKA THIS MORNING.

ATTENTION THEN TURNS TO UPPER WAVE RIDING INTO WESTERN COLORADO THIS
MORNING. MID LEVEL FLOW TAKES THIS WAVE INTO NORTHERN NEBRASKA THIS
AFTERNOON AND EVENING. MEANWHILE...WARM FRONT CURRENTLY IN SOUTHERN
KANSAS WILL LIFT NORTH INTO AT LEAST NORTHEAST KANSAS AND NORTHWEST
MISSOURI. DEW POINTS IN THE UPPER 60S TO NEAR 70 UNDER COOLING MID
LEVEL TEMPS WILL YIELD CAPES OVER 3000 J/KG WITH NEARLY 40 KTS OF
0-6KM BULK SHEAR. INHIBITION SHOULD ERODE BY LATE AFTERNOON ALLOWING
CONVECTION TO FIRE ALONG AND NORTH OF WARM FRONT FROM NORTHEAST
KANSAS INTO SOUTHEAST NEBRASKA. CONTINUED DEVELOPMENT NORTHEAST INTO
SOUTHWEST IOWA WILL ENSUE AS SOUTHWEST 40KT LOW LEVEL JET RIDES OVER
FRONTAL ZONE. SPC PAINTS THIS PART OF OUR CWA IN A 5 PERCENT TORNADO
RISK LATE THIS AFTERNOON AND EVENING. MODELS INDICATE LOW LEVEL
SHEAR ALONG WARM FRONT WILL REMAIN SOUTH OF OUR AREA...BUT THERE IS
SOME INDICATION THAT BOUNDARY WILL NOSE INTO OUR FAR SOUTHEAST CWA
DURING THE EVENING. WILL OUTLINE THIS POSSIBILITY IN OUR HAZARDOUS
WEATHER OUTLOOK THIS MORNING.

CONVECTION WILL GRADUALLY WORK EAST DURING THE EVENING. HOWEVER
ANOTHER AND SOMEWHAT STRONGER MID LEVEL WAVE WILL MOVE INTO THE
PLAINS ON TUESDAY. SURFACE FRONT SHOULD BE SUPPRESSED SOUTH AFTER
MONDAY EVENING CONVECTION...BUT COOL TEMPS ALOFT SUGGEST SCATTERED
SHOWER OR THUNDERSTORMS WILL LIKELY DEVELOP ON TUESDAY. THESE WILL
AGAIN MOVE EAST OF THE AREA DURING THE LATE EVENING.

A DRY PERIOD STILL LOOKS ON TRACK WEDNESDAY INTO THURSDAY AS MID
LEVEL RIDGING PUSHES STORM TRACK AWAY FROM EASTERN NEBRASKA AND
WESTERN IOWA. HIGH TEMPERATURES SHOULD REBOUND BACK INTO THE 80S FOR
ALL OF THE AREA THEN.

HAVE NOT CHANGED THE FORECAST BEYOND THURSDAY. ANOTHER SYSTEM IS
FORECAST INTO THE REGION THURSDAY NIGHT WITH ATTENDANT WARM
ADVECTION SUGGESTING THUNDERSTORM DEVELOPMENT THURSDAY NIGHT INTO
FRIDAY. THE WEEKEND FORECAST REMAINS MURKY WITH MODELS SHOWING
VARIOUS SOLUTIONS TO VARIOUS SHORTWAVES RIDING THROUGH SOUTHWEST
FLOW ALOFT.

DERGAN

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

WEATHER FEATURES AFFECTING THE AREA ARE SHORTWAVE TROUGH ENERGY
MOVING ACROSS THE CENTRAL AND NORTHERN PLAINS...AND AN AREA OF LOW
PRESSURE OVER SOUTHWEST KANSAS WITH A STATIONARY FRONT ACROSS
SOUTHERN KANSAS.  THUNDERSTORMS HAVE BEEN ONGOING ALL NIGHT AND HAVE
BEEN PUSHING ACROSS THE DAKOTAS.  A CLUSTER OF STRONG STORMS HAVE
BEEN TRACKING EAST SOUTHEAST INTO NORTH CENTRAL NEBRASKA. ALTHOUGH
THE BETTER LIFT IS NORTH OF THE AREA...PROPAGATION VECTORS HAVE A
SOUTHEAST THEN A EAST MOVEMENT TO THEM AND WITH THE MOISTURE AXIS
AND THETA-E ADVECTION INTO EASTERN NEBRASKA THUNDERSTORMS MAY AFFECT
THE KOFK TAF THIS MORNING. ACCAS CLOUDS WERE NOTED ON SATELLITE FROM
CENTRAL NEBRASKA AND KANSAS INTO EASTERN NEBRASKA AND MISSOURI WITH
A GRADIENT IN H85 TEMPS IN THIS AREA.  THE LOW LEVEL JET IS FCST TO
STRENGTHEN OVER NORTHEAST KANSAS.  WITH DEEP MOISTURE IN
PLACE...WILL NEED TO MONITOR TSRA DEVELOPMENT THIS MORNING AS DO NOT
HAVE THEM GETTING INTO KLNK/KOMA.  LOW CLOUDS SHOULD CONTINUE TO
DEVELOP THIS MORNING THUS MVFR CIGS INCLUDED THROUGH THE MORNING.
THESE MAY LIFT TO VFR THIS AFTERNOON...THEN RETURN TO MVFR TONIGHT.
DEPENDING ON THE HEATING AND FORCING THIS AFTERNOON...STRONG TSRA
MAY DEVELOP THIS AFTERNOON AND TONIGHT.  DUE TO UNCERTAINTY DO NOT
HAVE IN CURRENT FCST...HOWEVER WILL LOOK AT PROB30 WITH NEXT
ISSUANCE.  SOUTHEAST TO EAST WINDS DURING THE PERIOD GENERALLY FM 8
TO 15KTS.

ZAPOTOCNY

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR IAZ090.

&&
Hazardous weather outlook, Jun 13, 4:07 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 AM CDT MON JUN 13 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-132315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
407 AM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST
IOWA. LARGE HAIL WILL BE PRIMARY HAZARD. HOWEVER...IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA...DAMAGING WINDS AND AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

THUNDERSTORMS MOVING THROUGH NORTHEAST NEBRASKA AND INTO WEST
CENTRAL IOWA THIS MORNING COULD PRODUCE GUSTY WINDS AND BRIEF
HEAVY RAIN. THEN THIS AFTERNOON...AN UPPER LEVEL TROUGH MOVING
IN FROM THE SOUTHWEST...AND A WARM FRONT LIFTING NORTH THROUGH
KANSAS...WILL COMBINE TO PRODUCE THE POTENTIAL FOR SEVERE
THUNDERSTORMS. THE GREATEST COMBINATION OF INSTABILITY AND SHEAR
WILL EXIST ALONG THE WARM FRONT MOVING INTO NORTHEAST KANSAS BY
LATE AFTERNOON. LOW LEVEL SHEAR ALONG THE FRONT WILL LEAD TO THE
POSSIBILITY OF TORNADOES. IF THE WARM FRONT LIFTS FARTHER NORTH
INTO SOUTHEAST NEBRASKA OR SOUTHWEST IOWA...THE CHANCE FOR AN
ISOLATED TORNADO WILL INCREASE THERE.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT...THEN
AGAIN THURSDAY NIGHT INTO FRIDAY...AS A COUPLE OF UPPER LEVEL
STORM SYSTEMS MOVE THROUGH THE PLAINS. WHILE WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED...THERE IS A CHANCE FOR ISOLATED STRONG TO
SEVERE STORMS WITH EITHER OF THESE SYSTEMS.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...WITH INCREASING
RIVER LEVELS EXPECTED THROUGH THE EARLY PART OF THIS WEEK AS
OUTFLOWS FROM GAVINS POINT DAM CONTINUE TO INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

In the hours before

Special weather statement, Jun 13, 5:10 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
510 AM CDT MON JUN 13 2011

NEZ011-012-016-017-131100-
ANTELOPE NE-CEDAR NE-KNOX NE-PIERCE NE-
510 AM CDT MON JUN 13 2011

...SPECIAL WEATHER STATEMENT FOR NORTHERN ANTELOPE...NORTHERN
PIERCE...KNOX AND CEDAR COUNTIES UNTIL 600 AM CDT...

AT 508 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM UTICA TO 7 MILES
NORTHWEST OF ORCHARD...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ORCHARD...
  CREIGHTON...
  BLOOMFIELD...
  PLAINVIEW...
  WYNOT...
  WAUSA...
  HARTINGTON...
  OSMOND...
  COLERIDGE...
  RANDOLPH...
  LINDY...
  LEWIS AND CLARK STATE RECREATION AREA...
  CENTER...
  ASHFALL FOSSIL BEDS STATE HISTORICAL PARK...
  THE HIGHWAY 14 AND 59 JUNCTION...
  WINNETOON...
  ROYAL...
  BAZILE MILLS...
  CROFTON...
  BRUNSWICK...

DERGAN
Special weather statement, Jun 13, 5:57 AM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
557 AM CDT MON JUN 13 2011

NEZ011-012-017-018-131145-
CEDAR NE-KNOX NE-PIERCE NE-WAYNE NE-
557 AM CDT MON JUN 13 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN WAYNE...NORTHERN
PIERCE...SOUTHEASTERN KNOX AND SOUTHWESTERN CEDAR COUNTIES UNTIL 645
AM CDT...

AT 552 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PLAINVIEW...OR 32 MILES NORTHWEST OF
NORFOLK...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PLAINVIEW...
  OSMOND...
  RANDOLPH...
  FOSTER...
  MAGNET...
  MCLEAN...
  THE HIGHWAY 81 AND 20 JUNCTION...
  SHOLES...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DERGAN
Special weather statement, Jun 13, 7:51 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
751 AM CDT MON JUN 13 2011

NEZ015-033-034-131330-
BURT NE-CUMING NE-THURSTON NE-
751 AM CDT MON JUN 13 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN THURSTON...CUMING AND
NORTHWESTERN BURT COUNTIES UNTIL 830 AM CDT...

AT 747 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF HOWELLS...OR 24 MILES
SOUTHEAST OF NORFOLK...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WISNER...
  BEEMER...
  WEST POINT...
  PENDER...
  BANCROFT...
  LYONS...
  WALTHILL...
  MACY...
  10 MILES WEST OF WEST POINT...
  THE HIGHWAY 9 AND 51 JUNCTION...
  ROSALIE...

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:59 AM CDTFlash Flood WarningOAXFremont6 hr
Jun 13, 4:49 PM CDTFlash Flood WarningOAXFremont6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.